News

Actions

Reports of hallucinations, suicide raise fears over Tamiflu side effects

Posted: 4:52 PM, Feb 07, 2018
Updated: 2018-02-07 17:07:31-05

At the height of this season’s flu epidemic, there are now growing concerns about a medicine widely used to treat the flu.

Parents across the country are reporting their children started hallucinating after taking Tamiflu. One family is even blaming their son's suicide on the medication. But is this cause for panic?

“Tamiflu, like any medication, has potential side effects,” explained Dr. Amy Edwards, a pediatric infectious disease specialist at University Hospitals Rainbow Babies and Children’s Hospital.

Among them: "neuropsychiatric" side effects.

“It's not always actually clear whether it's the medication itself, or the virus, because influenza can cause something called encephalitis, which is inflammation of the brain, which can lead to some of the same symptoms,” Dr. Edwards said. “You know, hallucinations, confusion, altered mental status, that sort of thing.”

A family in Indiana said their daughter was hearing voices and saw bugs on her body after starting Tamiflu.

In Texas, parents said the medication made their 2-year-old hallucinate. Another couple said their 6-year-old daughter tried to jump out her bedroom window while on Tamiflu.

“She was about to jump out the window when my wife came up and grabbed her,” recalled the girl’s father, who wanted to stay anonymous.

And less than 24 hours after starting Tamiflu, Indiana teen Charlie Harp committed suicide. His family is adamant the medication is to blame.

"Had I known this was an issue, I would've never given it to him," remarked Jackie Ray, Harp's aunt and guardian.

“We are seeing the side effects more this year than we've seen it in previous years, but that's just because the total number of kids taking the medication has gone up, not because there's something wrong with the medicine itself,” cautioned Dr. Edwards.

She said such dramatic side effects are extremely rare, occurring in less than one percent of pediatric patients.

“For the parents who are insisting that their kid get Tamiflu because of how scared they are about the pediatric deaths we've had, if your kid is not high risk, then you do need to think about the fact that this drug does come with side effects, and so we do not give it to every person that has influenza routinely,” Dr. Edwards explained.

But if your child is high risk -- meaning under the age of 2, or has health issues like diabetes or asthma -– Dr. Edwards said Tamiflu might be their best option. She said that if you notice anything alarming, you should see your doctor right away.

Evidence also shows that Tamiflu is only really helpful if you have been sick for less than 48 hours.